Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Anxiety disorder, asthma and sleep apnea. Prescribed with Champix for nicotine addiction. Side effects of the medication?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 12268 Questions
Question
I'm 50 years old, overweight and a smoker (and less than proud of it). I have recently been experiencing episodes of what I call claustrophobia but my family doctor initially diagnosed as "Anxiety Disorder". On further exploration, it was found that I had asthma combined with severe sleep apnea (count estimated at 90 events/hr). To quit smoking, my doctor recommended Champix. In reading the literature, I'm a little apprehensive as to it's possible interaction with my apnea. Any suggestions?
Posted Tue, 8 May 2012 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Hello,
Thanks for posting your query.
Champix is an effective drug to get rid of smoking. It can cause insomnia and weird dreams as a side effect but is not likely to affect the sleep apnea that you are having.
You can safely go ahead with the treatment prescribed to you by your physician.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
 
Follow-up: Anxiety disorder, asthma and sleep apnea. Prescribed with Champix for nicotine addiction. Side effects of the medication? 14 hours later
Thank-you for your reply Doctor. What I didn't tell you was that before I was diagnosed with asthma and sleep apnea, my doctor assumed I had an anxiety disorder and put me on clonazepam. Even at 1/4 of a tablet, the clonazepam significantly impaired my ability to think and function. As I understand it, the clonazepam was exacerbating the symptoms of the underlying sleep apnea.

I'm a civil engineer. My concern is that I could have a similar reaction to the Champix which would impede my ability to work and concentrate. Are my fears unfounded?
 
 
Answered by Dr. Rakhi Tayal 12 minutes later
Hello.
Thanks for writing again.
The fear of having inability to think and work properly on taking Champix can cause such problem psychologically. The extent of effect of a particular drug on any one's body is difficult to predict without taking the drug even once.
There is no documented evidence which suggests any such problem associated with Champix intake.
Do not worry and go ahead with the treatment prescribed to you.
Hope my answer is helpful. Further queries are welcome.
Please accept my answer in case you do not have further queries.
Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor